Colorado, 2014

Hail in Colorado, July 8, 2014

July 8, 2014 · NWS PUB · 2 events in 2 counties and zones

Strong storms in Custer and Pueblo Counties produced hail up of penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong storms in Custer and Pueblo Counties produced hail up of penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 8, 2:19 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 8, 2:19 PM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
319 PM MDT TUE JUL 8 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 319 PM MDT TUE JUL 8 2014

CURRENTLY...STRATUS HAS ERODED OVER ALL BUT A SMALL PORTION OF EL
PASO COUNTY AND AIR MASS OVER THE MOUNTAINS AND I-25 CORRIDOR HAS
BECOME MODERATELY UNSTABLE WITH CAPES ABOVE 1000 J/KG WEST OF I-25.
NOT MUCH IN THE WAY OF UPPER SUPPORT FOR CONVECTION TODAY...BUT WITH
AFTERNOON HEATING OVER THE SANGRES AND POINTS WESTWARD...HAVE SEEN
SCATTERED TSRA DEVELOP AS 0F 21Z. FOR THE REMAINDER OF THE AFTERNOON
INTO THE EVENING...EXPECT SCATTERED TSRA TO CONTINUE OVER THE
MOUNTAINS AND WESTERN VALLEYS...WITH MESOSCALE MODELS (ESPECIALLY
HRRR) SUGGESTING CONVECTION OVER THE CENTRAL MOUNTAINS AND PARK
COUNTY WILL BUILD SOUTHEASTWARD ACROSS FREMONT/PUEBLO/CUSTER
COUNTIES 22-02Z. THIS LOOKS REASONABLE GIVEN RADAR
TRENDS/SOUTHEASTERLY SURFACE WINDS AND AVAILABLE INSTABILITY ALONG
THE ARKANSAS VALLEY FROM PUEBLO WESTWARD. BEST BET FOR HEAVY RAIN
THIS EVENING WILL LIKELY BE IN/NEAR THE WET MOUNTAINS AND ALONG THE
EAST SLOPES OF THE SANGRES...THOUGH A COUPLE STRONGER TSRA MAY CROSS
TELLER COUNTY 21-23Z AS WELL. CONVECTION WILL SLOW DIE BY LATE
EVENING...THOUGH A FEW STORMS WILL LINGER THROUGH THE NIGHT ALONG
THE CONTINENTAL DIVIDE...ESPECIALLY ACROSS THE SAN JUAN MOUNTAINS
WHERE MOISTURE WILL BE DEEPEST.

ON WEDNESDAY...UPPER RIDGE REBUILDS OVER THE STATE WITH LOW LEVEL
FLOW BECOMING MORE SWLY BY AFTERNOON. EXPECT MUCH WARMER MAX TEMPS
OVER THE EASTERN MOUNTAINS AND PLAINS AS A RESULT...WITH MORE MODEST
WARMING FARTHER WEST. IN GENERAL...MOISTURE DECREASES SLIGHTLY OVER
THE EASTERN HALF OF THE AREA AND REMAINS UNCHANGED OVER THE WEST.
WILL THUS SEE ANOTHER ROUND OF AFTERNOON TSRA MOST LOCATIONS...WITH
CENTRAL/SOUTHWEST MOUNTAINS SEEING BEST COVERAGE OF STORMS. I-25
CORRIDOR AND MUCH OF THE EASTERN PLAINS WILL SEE MORE ISOLATED
ACTIVITY...THOUGH CONVERGENCE ALONG THE SURFACE TROUGH NEAR THE KS
BORDER MAY PRODUCE A STRONGER STORM OR TWO LATE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 319 PM MDT TUE JUL 8 2014

A RATHER STAGNANT WEATHER PATTERN IS EXPECTED TO STORY ACROSS THE
REGION THROUGH THE EXTENDED PERIOD. A RIDGE OF HIGH PRESSURE OVER
THE DESERT SW AND GREAT BASIN WILL REMAIN IN PLACE...WITH A HEALTHY
AMOUNT OF MONSOON MOISTURE TRAPPED UNDER THE RIDGE PROVIDING THE
FUEL FOR A DAILY SHOT OF SHOWERS AND THUNDERSTORMS. CONVECTION WILL
BE MAINLY DIURNAL...BUT MAY START A BIT EARLIER OVER THE MTS DURING
THE LATE MORNING HRS...AS WELL AS BLEED OVER INTO THE OVERNIGHT.
CONVECTION IS FORECAST TO BE SCATTERED OVER THE MTS...LIKELY OVER
THE PEAKS...AND MORE ISOLATED IN NATURE ACROSS THE PLAINS AND SAN
LUIS VALLEY.

THE ONLY POTENTIAL CHANGE TO THIS PATTERN WILL BE DUE TO AN UPPER
DISTURBANCE CROSSING THE NORTHERN ROCKIES LATE THU. THIS WILL PUSH A
COLD FRONT DOWN INTO EASTERN CO ON SAT...BUT WITH THE TRUE EFFECTS
THEN REALIZED ON SUN. THIS WILL RESULT IN SLIGHTLY COOLER TEMPS ON
SUN...AS WELL AS MORE WIDESPREAD SCATTERED POPS FOR THE E PLAINS.

OTHERWISE...LOOK FOR MAX TEMPS EACH DAY TO BE IN THE 90S PUSHING 100
F FOR THE PLAINS...AND 80S TO NEAR 90 FOR THE HIGH VALLEYS. MIN
TEMPS EACH NIGHT ARE EXPECTED TO BE IN THE 60S FOR THE PLAINS...AND
40S TO AROUND 50 F FOR THE HIGH VALLEYS. THE ONE COOLER DAY THAT
STANDS OUT WILL BE SUNDAY...WHEN MAX TEMPS ARE FORECAST TO BE IN THE
80S TO AROUND 90 F FOR THE PLAINS AND AROUND 80 F FOR THE VALLEYS.
MOORE

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 319 PM MDT TUE JUL 8 2014

MVFR STRATUS FINALLY BREAKING AT KCOS AS OF 21Z WITH VFR
CONDITIONS AT KPUB AND KCOS. TSRA WERE DEVELOPING OVER THE
MOUNTAINS THIS AFTERNOON...AND STILL EXPECT A FEW STORMS TO SPREAD
ACROSS THE VALLEYS AND I-25 CORRIDOR LATE THIS AFTERNOON INTO THE
EVENING. WILL KEEP MENTION OF VCTS FROM 21Z-03Z THIS EVENING FOR
KALS...WITH A LATER CHANCE FOR TSRA AT KCOS AND KPUB...LIKELY
BEGINNING AROUND 22-23Z. TERMINALS WILL ALL BECOME VFR OVERNIGHT
INTO WEDNESDAY MORNING...AND WITH LOW LEVEL FLOW GRADUALLY
BECOMING MORE SW...THINK POTENTIAL FOR ANY STRATUS IS TOO LOW TO
MENTION AT KCOS AND KPUB. EXPECT ANOTHER ROUND OF CONVECTION
WEDNESDAY...BEGINNING OVER THE MOUNTAINS THEN DRIFTING TOWARD THE
TAF SITES AFTER 20Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MOORE
AVIATION...PETERSEN
Hazardous weather outlook, Jul 8, 10:45 AM MST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT TUE JUL 8 2014

COZ058>089-093>099-091745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1145 AM MDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED OVER SOUTHERN
COLORADO THIS AFTERNOON AND EVENING...WITH MOST ACTIVITY REMAINING
ALONG AND WEST OF INTERSTATE 25. THE PRIMARY THREATS FROM STORMS
TODAY WILL BE CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 45
MPH...AND HAIL GENERALLY UNDER ONE INCH IN DIAMETER. IN
ADDITION...A FEW STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...AND
AREA BURN SCARS WILL NEED TO BE MONITORED FOR THE POSSIBILITY OF
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MAINLY IN THE
AFTERNOON AND EVENING HOURS. DANGEROUS CLOUD TO GROUND LIGHTNING
CAN BE EXPECTED WITH THE THUNDERSTORMS. SOME OF THE STRONGER
STORMS MAY ALSO PRODUCE SMALL HAIL. THE STORMS SHOULD GENERALLY
BE SLOW MOVING...WHICH COULD PRODUCE LOCALLY HEAVY RAINFALL THAT
COULD THREATEN AREA BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND TONIGHT.

10/27

In the hours before

Special weather statement, Jul 8, 4:07 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
507 PM MDT TUE JUL 8 2014

COZ069-072-073-076>080-083-086-082345-
WET MOUNTAINS ABOVE 10000 FT CO-WET MOUNTAIN VALLEY BELOW 8500 FT CO-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
WET MOUNTAINS BETWEEN 6300 AND 10000FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT CO-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
507 PM MDT TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO...WEST
CENTRAL PUEBLO...CUSTER...EAST CENTRAL SAGUACHE AND SOUTHEASTERN
FREMONT COUNTIES UNTIL 545 PM MDT...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF COTOPAXI...OR 53 MILES WEST
OF PUEBLO...MOVING EAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...CANON CITY...COALDALE...PENROSE...ROYAL GORGE...
COTOPAXI...TEXAS CREEK...SILVER CLIFF...WESTCLIFFE...HILLSIDE...
ROSITA...WETMORE AND BEULAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3810 10584 3846 10574 3852 10544 3850 10499
      3825 10481 3799 10495
TIME...MOT...LOC 2306Z 279DEG 27KT 3822 10560

KAM
Special weather statement, Jul 8, 4:48 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
548 PM MDT TUE JUL 8 2014

COZ079-080-086-087-090030-
WET MOUNTAINS ABOVE 10000 FT CO-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
WET MOUNTAINS BETWEEN 6300 AND 10000FT CO-
548 PM MDT TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO...
SOUTHWESTERN PUEBLO AND EAST CENTRAL CUSTER COUNTIES UNTIL 630 PM
MDT...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF GREENHORN MOUNTAIN...OR 26
MILES SOUTHWEST OF PUEBLO...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RYE...COLORADO CITY...SAN ISABEL AND BEULAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3806 10519 3820 10500 3807 10456 3776 10487
TIME...MOT...LOC 2348Z 305DEG 17KT 3807 10503

KAM
Local storm report, Jul 8, 5:11 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
611 PM MDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HEAVY RAIN       1 S BEULAH              38.07N 104.98W
07/08/2014  M1.10 INCH       PUEBLO             CO   TRAINED SPOTTER

            FELL FROM 600PM TO 610 PM

&&

PP
Local storm report, Jul 8, 5:13 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
613 PM MDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HEAVY RAIN       WESTCLIFFE              38.13N 105.47W
07/08/2014  M1.50 INCH       CUSTER             CO   BROADCAST MEDIA

            FELL IN 40 MINUTES

&&

KAM
Local storm report, Jul 8, 5:14 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
614 PM MDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HEAVY RAIN       5 W WESTCLIFFE          38.13N 105.56W
07/08/2014  M1.65 INCH       CUSTER             CO   TRAINED SPOTTER

            IN LAST HOUR

&&

KAM
Special weather statement, Jul 8, 5:33 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
633 PM MDT TUE JUL 8 2014

COZ086-090115-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
633 PM MDT TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 715
PM MDT...

AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PUEBLO TO 15
MILES SOUTH OF PUEBLO RESERVOIR...AND MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PUEBLO...BOONE...BLENDE...SALT CREEK...PUEBLO DEPOT...AVONDALE...
PUEBLO WEST AND COLORADO CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3841 10419 3812 10431 3792 10459 3797 10490
      3843 10460
TIME...MOT...LOC 0032Z 258DEG 7KT 3826 10460 3805 10477

KAM

The radar

The Pueblo radar (KPUX), 118 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Custer

When
July 8, 5:35 PM MST to 5:42 PM MST
Where
Custer County, Westcliffe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.130, -105.470

Hail, Pueblo

When
July 8, 6:11 PM MST to 6:16 PM MST
Where
Pueblo County, Beulah
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.080, -104.980

Hail was up to five inches deep in places.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521609, 521610.